Cookie policy notice

By continuing to use this site you agree to our cookies policy below:
Since 26 May 2011, the law now states that cookies on websites can ony be used with your specific consent. Cookies allow us to ensure that you enjoy the best browsing experience.

This site is intended for health professionals only

At the heart of general practice since 1960

GPs reminded to ask SSRI patients about illicit drug use after citalopram death

GPs have been reminded that they should ask patients whether they use cocaine before prescribing selective serotonin reuptake inhibitors (SSRIs).

The warning, contained in the Government’s July Drug Safety Update, followed a coroner's report which ruled a man who died of sub-arachnoid haemorrhage may have suffered an interaction between citalopram and cocaine.

Discussing the case, the UK Commission on Human Medicine’s Pharmacovigilance Expert Advisory Group said that 'there are plausible mechanisms for an interaction between cocaine and citalopram that could lead to subarachnoid haemorrhage, including hypertension related to cocaine and an additive increased bleeding risk in combination with citalopram'.

The Government points out that according to GMC guidance, prescribers 'must have, or take, an adequate history, which considers recent use of other medicines - including non-prescription medicines, herbal medicines, illegal drugs, and medicines purchased online'.

The Drug Safety Update said: 'In particular, when prescribing selective serotonin reuptake inhibitors (SSRIs), prescribers are reminded to enquire about cocaine use when considering drug–drug interactions and the need to avoid concurrent use of multiple serotonergic drugs.

'In light of this Coroner’s case, we remind prescribers to note the potential increased risk of bleeding when citalopram is prescribed to patients who are taking cocaine. More generally, the possibility of illicit drug use and interactions should be considered when prescribing any medicines that have the potential to interact adversely.'

Readers' comments (8)

  • Taking a history and then diagnosing depression followed by considering potential drug interactions and then finally prescribing a suitable medication - should all be done within 10 minute consultation. This is not guidance but a rule that GPs should follow.

    Unsuitable or offensive? Report this comment

  • Mr Mephisto

    Should the headline not read "Man Dies After Taking Cocaine". Its not really a surprise is it?

    Unsuitable or offensive? Report this comment

  • Anonymous 7:49

    Are you being ironic ?

    This is the stressful double bind situation that we find ourselves in many times a day. It is not possible to do all these things safely in a ten minute appointment.

    Unsuitable or offensive? Report this comment

  • It would be equally or more important to warn about the risk of AKATHISIA and it's "collateral damage" of violence against self or others as the most dangerous, life threatening ADR re SSRI's.
    This duty would appear to be evident in GMC guidance.
    The Emotional Blunting, Akathisia, Disinhibition and Agression advice is seldom, if ever given and should be mandatory.
    This vital warning would not only save life, it would avoid the common seqaelae of acute akathisia being misdiagnosed as psychotic depression, followed by exacerbated akathisia due to inappropriate section and enforced further "treatment" with SSRI/SNRI + antipsychotic combination.

    Unsuitable or offensive? Report this comment

  • The Moss constant - an unwavering law of science that dictates the number of comments it takes from mention of SSRIs on Pulse to an all caps diatribe regarding AKATHISIA.

    Unsuitable or offensive? Report this comment

  • "Anonymous G.P. Registrar" - 19 Aug 2016. 6:13pm.

    G.M.C. Prescribing Guidance: - Raising Concerns.

    2. 45.
    You must protect patients from the risks of harms posed by colleagues prescribing, administration and other medicines related errors.
    You should question any action that you consider might be unsafe.

    Ref. Eikelenboom-Schieveld et al 2016: -
    "The combination of medication, fluctuating restlessness,suicidality,aggression and toxic hallucinations are pathognomonic of akathisia.
    We cannot find any other diagnosis in medical taxonomy that combines suicidal and aggressive thoughts with medication, nor any other that recedes when the culprit drug has been taken away."

    Unsuitable or offensive? Report this comment

  • It is not surprising that Medicolegal defence costs are spiralling
    With the mountain of Guidelines a case of not following any minutiae of fine print
    can always be argued in the case of an adverse outcome.
    Bolam principles with an appreciation of pragmatic practice might save you

    I would prepare a template akin to the pill check
    Patients do not always disclose drug use
    But if we will be held to account ...then we must document
    Patient declines drug use

    Where does it end?
    Surely the patient must take some responsibility
    They have the right to read the advice leaflet issued with the medicine
    Does it state a warning against cocaine use there?

    Can we cover ourselves by stating
    Advised to read the Drug leaflet..

    That should cover everything...
    But then how many patients get scared to take anything reading all the side effects

    Further consults will be required

    Unsuitable or offensive? Report this comment

  • @8:42 Just ribbing you - I know it comes from a place of concern re: patient care, and not dismissing your views - having read around, I can see your point. I just think that varying the presentation of the info might make it a bit more palatable. A lot of quackery in Pulse comments, and it'd be a shame if valid views get lost as they're presented in a similar style.

    Unsuitable or offensive? Report this comment

Have your say

IMPORTANT: On Wednesday 7 December 2016, we implemented a new log in system, and if you have not updated your details you may experience difficulties logging in. Update your details here. Only GMC-registered doctors are able to comment on this site.